Show simple item record

dc.contributor.authorGilbert, Andrew D.
dc.contributor.authorOgrin, Feodor Y.
dc.contributor.authorPetrov, Peter G.
dc.contributor.authorWinlove, C. Peter
dc.date.accessioned2013-04-29T13:42:06Z
dc.date.issued2011
dc.description.abstractThis paper considers the dynamics of a microscale swimmer based on two magnetic beads that are elastically coupled together. A time-varying external magnetic field is imposed that has two principal effects: one is to exert a torque on the magnetic beads. The second is to change the orientation of the magnetic field dipoles in one or both beads, depending on their ferromagnetic properties. This then creates an attraction or repulsion between the two dipoles. The combination of dipole attraction/repulsion, moderated by the elastic coupling, and torque gives motions that are not generally time reversible and can lead to unidirectional swimming, that is persistent motion in one direction, in a Stokes flow regime. The equations of motion for the swimmer are set up using a Lagrangian formulation and supplemented by equations giving the dipole orientation of the magnetic fields of the beads in the external field. The equations are non-dimensionalized and key parameters determined. Numerical simulations reveal a number of regimes that are studied using simplified models and multiple scale analysis. Approximate thresholds are obtained above which the swimmer moves in a closed path and below which the orientation is `trapped' giving unidirectional motion. Three mechanisms for such trapping are isolated and discussed.en_GB
dc.identifier.citationVol. 64 (3), pp. 239 - 263en_GB
dc.identifier.doi10.1093/qjmam/hbr012
dc.identifier.urihttp://hdl.handle.net/10871/8581
dc.language.isoenen_GB
dc.publisherOxford University Pressen_GB
dc.relation.urlhttp://dx.doi.org/10.1093/qjmam/hbr012en_GB
dc.relation.urlhttp://qjmam.oxfordjournals.org/content/64/3/239en_GB
dc.titleTheory of ferromagnetic microswimmersen_GB
dc.typeArticleen_GB
dc.date.available2013-04-29T13:42:06Z
dc.identifier.issn0033-5614
dc.descriptionCopyright © 2011 Oxford University Press. This is a pre-copy-editing, author-produced PDF of an article accepted for publication in The Quarterly Journal of Mechanics and Applied Mathematics following peer review. The definitive publisher-authenticated version [Volume 64, Issue 3, pp. 239-263] is available online at: http://qjmam.oxfordjournals.org/content/64/3/239en_GB
dc.identifier.eissn1464-3855
dc.identifier.journalQuarterly Journal of Mechanics and Applied Mathematicsen_GB


Files in this item

This item appears in the following Collection(s)

Show simple item record